Utah, 2024

Damaging Winds in Utah, June 7, 2024

June 7, 2024 · NWS SLC · 2 events in 2 counties and zones

Showers brought gusty outflow winds to western Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers brought gusty outflow winds to western Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 7, 12:57 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 7, 12:57 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
157 PM MDT Fri Jun 7 2024

.SYNOPSIS...An early season heat wave will impact the area through
the end of the week, with record-challenging temperatures
anticipated into Friday, especially for southern Utah. As the
ridge flattens through the weekend, the warming trend will curb
and some moisture will move into the area, increasing the threat
of convection, particularly today. The threat of showers and
thunderstorms will continue into early next week.

&&

.SHORT TERM (Through 12Z Saturday)...
The main focus in the short term forecast is the increasing
thunderstorm potential this afternoon into this evening,
particularly the increasing threat of strong to severe wind gusts.
A shortwave trough moving through north-central Nevada late this
afternoon will continue to progress eastward into northern Utah
this evening, and will be the focus for organizing convective
development out of Nevada eastward across northern and central
Utah through this evening. The trough is ushering in lowering
heights aloft, increasing low to mid level lapse rates and mid-
level moisture, as well as increasing uni-directional speed shear
across northern Utah. The convective mode will be slow upscale
growth of terrain forced thunderstorms over Nevada, and are
expected to increase into at least loosely organized multicell
clusters. If enough cold pool / shear balance can be established
with upscale growth, the higher end scenario is a more organized
convective line moving into the Wasatch front this evening, which
would support a bit more widespread strong to severe wind gusts.
The most likely timing remains now through 5pm across the West
Desert, and 5 to 8pm along the Wasatch Front, and 8 to 11pm into
Uinta County Wyoming and the Uinta Basin. In addition, there is a
lower threat for some isolated severe wind gusts across the Swell,
Castle Country, and into the Uinta basin earlier this afternoon,
now through 5pm with an area of showers / thunderstorms moving
through.

Otherwise, heat remains the threat across far southern Utah today
into Saturday where Excessive Heat Warnings and Heat Advisories
remain in effect. The excessive heat will start to diminish on
Saturday, giving way to slightly cooler temperatures later in the
weekend into early next week.

On Saturday, we will be located behind the shortwave trough that
moves through later this evening and overnight. This will largely
diminish the shower and thunderstorm chances on Saturday as we
become more subsident. However, there is still a low chance of
isolated to widely scattered showers and thunderstorms developing
over the higher terrain, and possibly into the West Desert out of
Nevada again later in the day.

.LONG TERM (After 12Z Sunday), Issued 354 AM MDT...
A shortwave will graze northern Utah on Sunday. This will help to
initiate afternoon convection, particularly across northern
Utah/SW Wyoming and the terrain of central and northern Utah. SPC
has a marginal risk for severe thunderstorms for northern Utah and
southwest Wyoming from Salt Lake City northward. Steep lapse
rates along with modest CAPE/Shear profiles will be conducive for
afternoon storms to contain gusty winds that could meet severe
criteria. Soundings depict a dry surface layer up to ~10,000 feet
so any storms that do develop will be high based and capable of
producing microbursts. In addition to the risk for strong to
severe storms, temperatures will be 10-15 degrees above normal,
although slightly cooler across far southern Utah compared to
where they have been (~100F).

By Monday, cooler and drier air starts to move in behind the exiting
shortwave. However, highs will still be ~5 degrees above normal.
Afternoon convection will remain possible across the far eastern
portion of the CWA given the shortwave will be slow to exit to our
east. Temperatures will start to warm again throughout the week as
high pressure settles back into the area. Expect temperatures once
again 10-15 degrees above normal by midweek.

Towards the end of the week a cutoff low off the coast of southern
California will shift east towards the desert southwest. As it does
so, southwesterly flow will begin to increase with increasing winds
near the surface. Isolated precipitation chances will increase as
this low gets closer to southern Utah by Friday.

&&

.AVIATION...KSLC...Start of TAF period active as passing shortwave
will result in high based convection Fri evening. Lightning and
gusty outflow winds will be primary threat with any convection near
terminal. VFR conds largely prevail, though brief dips possible as
if/when strongest convection passes overhead. Additionally, low
confidence, but cannot entirely rule out some brief VIS reductions
from blowing dust if initial strong outflow is on the dry side.
Following passing of convection, winds may become more variable for
a time, but should eventually settle back S and remain as such
through Sat morning. Winds then switch back to NW by early Sat
afternoon. While coverage and overall threat appears lower, some
isolated high based convection once again appears possible across N
UT Sat afternoon/evening.

.REST OF UTAH AND SOUTHWEST WYOMING...TAF period initially active as
passing shortwave triggers scattered high based convection,
primarily at/around northern terminals. This convection will carry
primary threats of gusty outflow winds and lightning. Being high
based, VFR conds likely prevail aside from brief dips when strongest
convection moves overhead. Winds likely see period of variability
following passage of convection, with some terminals then settling
back to a more diurnally normal direction. Moving into Saturday,
things look to follow a more diurnally normal trend. Into Saturday
afternoon and evening, once again will have some threat of isolated
high based convection and associated wind gust threat.

&&

.FIRE WEATHER...
For this afternoon, two main areas for thunderstorms to watch,
one being across the Swell, Castle County and into Uinta Basin
early this afternoon. These storms will have the greatest
potential for dry lightning due to a very dry sub-cloud layer.
Meanwhile the second area will be storms moving out of Nevada
midday, into the West Desert by mid-afternoon, and eventually into
the Wasatch Front this evening. A Marginal Risk of severe winds
(level 1 of 5), is in place today, meaning a few isolated to
widely scattered wind gusts to around 60 mph are possible.
Otherwise, all storms will be capable of strong, gusty and erratic
outflow winds and microbursts. Otherwise, excessive heat and very
dry conditions continues today across southern Utah.

Isolated to widely scattered showers and thunderstorms will
continue into the weekend, although likely with less coverage and
intensity than Friday. The very hot conditions over southern Utah
will diminish gradually over the weekend and into early next week,
but still remain more climatologically hot and still very dry with
RH values into the low teens to upper single digits across far
southern Utah. The heat will start to build again by mid to late,
especially across southern and central Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT tonight for UTZ121-122-128>130.

     Excessive Heat Warning until midnight MDT Saturday night for
     UTZ123-124-131.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Mahan
AVIATION...Warthen
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 7, 2:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT Fri Jun 7 2024

UTZ117-119-126-072230-
Sevier Valley UT-Upper Sevier River Valleys UT-Central Mountains UT-
342 PM MDT Fri Jun 7 2024

...A strong thunderstorm will impact portions of central Sevier
County through 430 PM MDT
...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over
Annabella, or near Richfield, moving northeast at 15 mph. Additional
strong storms are developing across rural Sevier County.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Annabella, Aurora, Glenwood, and Sigurd.

This includes the following highways...
 Interstate 70 between mile markers 46 and 78.
 US Route 50 between mile markers 154 and 158.
 US Route 89 between mile markers 226 and 227.
 Utah Route 24 between mile markers 16 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3858 11175 3867 11208 3897 11197 3892 11145
TIME...MOT...LOC 2140Z 215DEG 11KT 3870 11201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Jun 7, 2:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Fri Jun 7 2024

UTZ101-072230-
Great Salt Lake Desert and Mountains UT-
344 PM MDT Fri Jun 7 2024

...A strong thunderstorm will impact portions of northwestern Box
Elder County through 430 PM MDT
...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Park Valley, or 30 miles south of Oakley Reservoir,
moving east at 15 mph. Additional strong thunderstorms are
developing across the Raft River Mountains northwest of Park Valley.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynn, Rosette, Yost, Standrod, and Grouse Creek.

This includes Utah Route 30 between mile markers 37 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 11333 4167 11343 4161 11391 4199 11401
TIME...MOT...LOC 2143Z 252DEG 14KT 4173 11383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Jun 7, 2:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
357 PM MDT Fri Jun 7 2024

UTZ101-072245-
Great Salt Lake Desert and Mountains UT-
357 PM MDT Fri Jun 7 2024

...A strong thunderstorm will impact portions of southwestern Tooele
County through 445 PM MDT
...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ibapah, or 31 miles east of Lages Junction, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ibapah and Utah Test and Training Range South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 11404 4040 11369 3999 11362 4002 11405
TIME...MOT...LOC 2157Z 262DEG 14KT 4015 11403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Jun 7, 2:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
359 PM MDT Fri Jun 7 2024

UTZ115-072245-
Western Millard and Juab Counties UT-
359 PM MDT Fri Jun 7 2024

...A strong thunderstorm will impact portions of central Juab County
through 445 PM MDT
...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Delta, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Sahara State Park.

This includes US Route 6 between mile markers 110 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3960 11276 3973 11277 3983 11232 3957 11228
TIME...MOT...LOC 2159Z 262DEG 14KT 3967 11265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Jun 7, 3:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
417 PM MDT Fri Jun 7 2024

UTZ101-072300-
Great Salt Lake Desert and Mountains UT-
417 PM MDT Fri Jun 7 2024

...Strong thunderstorms will impact portions of southwestern Box
Elder and western Tooele Counties through 500 PM MDT
...

At 416 PM MDT, mesonet observations reported strong thunderstorms
along a line extending from 20 miles west of Utah Test and Training
Range North to 16 miles west of Dugway Proving Ground Test Range.
Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wendover, Dugway Proving Ground Test Range, Utah Test and Training
Range South, Knolls, Utah Test and Training Range North, Clive, Great
Salt Lake North of the Causeway, Lakeside, Gunnison Island, and
Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 1 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 11283 3997 11282 4008 11405 4113 11402
TIME...MOT...LOC 2216Z 271DEG 20KT 4109 11362 4019 11360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Jun 7, 3:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
445 PM MDT Fri Jun 7 2024

UTZ113-121-130-131-072330-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
Western Canyonlands UT-Glen Canyon Recreation Area/Lake Powell UT-
445 PM MDT Fri Jun 7 2024

...Strong thunderstorms will impact portions of eastern Garfield,
eastern Wayne, northern San Juan and southeastern Emery Counties
through 530 PM MDT
...

At 444 PM MDT, mesonet observations reported strong thunderstorms
along a line extending from 20 miles northwest of Green River to 17
miles north of Hite Marina. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Green River and Elgin.

This includes the following highways...
 Interstate 70 between mile markers 137 and 162, and between mile
markers 165 and 167.
 US Route 6 between mile markers 281 and 300.
 Utah Route 24 between mile markers 136 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 11005 3801 11001 3807 11055 3921 11059
      3926 11006 3900 11015 3895 11000 3898 11015
      3891 11018 3869 11010 3865 11003 3861 11007
      3860 10999 3859 11006 3856 10999 3851 11005
      3838 11003 3838 10998 3823 10988 3818 10989
TIME...MOT...LOC 2244Z 270DEG 20KT 3915 11050 3815 11047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Juab

When
June 7, 4:00 PM MST
Where
Juab County, 20.14 mi E of Callao
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -113.340

A wind gust of 61 mph was measured by the Fish Springs mesonet site.

Thunderstorm Wind, Tooele

When
June 7, 4:25 PM MST
Where
Tooele County, 0.52 mi E of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.470

A wind gust of 60 mph was measured by the Interstate 80 mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196891, 1196892.